Alert archive / Florida / Tornado Warnings in 2001

Tornado Warning 38, NWS Jacksonville, FL

August 18, 2001Duval County, Nassau County, Florida

NWS Jacksonville, FL issued this tornado warning at Aug 18, 2001, 7:21 PM EDT for Duval County, Nassau County, Florida. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 18, 2001, 7:21 PM EDT (23:21 UTC)
Expired
Aug 18, 2001, 8:00 PM EDT
In force
39 min
Issued by
NWS Jacksonville, FL
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Duval County, FL, Nassau County, FL

The radar

The Jacksonville radar (KJAX), 26 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 11.4 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2001-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1928 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2001-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1928 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

028 
WFUS52 KJAX 182322
TORJAX
FLC031-089-190000-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
721 PM EDT SAT AUG 18 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN DUVAL COUNTY IN NORTHEAST FLORIDA
  THIS INCLUDES TALBOT ISLAND...
  EXTREME SOUTH CENTRAL NASSAU COUNTY IN NORTHEAST FLORIDA

* UNTIL 800 PM EDT

* AT 711 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  DEVELOPING TORNADO 3 MILES NORTHWEST OF FORT CAROLINE...OR ABOUT 7
  MILES WEST OF MAYPORT...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 800 PM EDT...
  FORT CAROLINE...
  LITTLE TALBOT ISLAND...
  TALBOT ISLAND...
  AMELIA CITY...

INTENSE LIGHTNING IS OCCURRING WITH THE PARENT STORM. IF OUTDOORS...
STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WIND IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER.

LAT...LON 3045 8164 3033 8150 3063 8109 3080 8129

$$

SCOTT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Aug 18, 2:30 PM EDT, 4 hours 51 minutes earlier.

Area forecast discussion, Aug 18, 2:30 PM EDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 PM EDT SAT AUG 18 2001

CURRENT...CONVECTION HAD DEVELOPED ALONG A SHEAR LINE OVER THE BIG
BEND AND IS MOVING EAST ACROSS THE WESTERN PORTIONS OF THE FORECAST
AREA (FA)...MAINLY THE SUWANNEE VALLEY. CUMULUS CLOUD STREETS WERE
NOTED ON VISIBLE IMAGERY OVER THE BALANCE OF THE FA EMBEDDED IN THE
ANTI-CYCLONIC LOW LEVEL FLOW AROUND THE RIDGE AXIS.

MODELS...ALL OF THE MODELS ARE IN GOOD AGREEMENT WITH A BROAD UPPER
LEVEL TROF DIGGING SOUTHWARD INTO THE LOWER MISSISSIPPI RIVER
VALLEY TONIGHT AND SUN. THIS DRIVES THE FIRST COLD FRONT...CURRENTLY
OVER NORTHERN GA...TO SOUTHEASTERN GEORGIA ON SUNDAY WHERE IT
STACKS UP AGAINST A SOUTHWESTWARD EXTENSION OF THE BERMUDA-AZORES
RIDGE OVER CENTRAL FL. A SECOND FRONT MOVES DOWN ON MONDAY...BUT IT
ONLY LOOKS LIKE IT WILL PENETRATE TO NORTH FLORIDA. OVERALL AVN MODEL
NUMERAL GUIDANCE IS PREFERRED WITH A MERGER BETWEEN THE MESO-ETA AND
AVN MODELS THE BEST SOLUTION.

TONIGHT...CONVECTION MAY CONTINUE LONGER OVER SOUTHEAST GA AND THE
SUWANNEE VALLEY DUE TO THE FOCUSING OF THE FRONTAL SYSTEM MOVING
SOUTH AND A LOW LEVEL MOISTURE FEED FROM APALACHEE BAY. WILL GO WITH
SOME CONVECTION POSSIBLE ALL NIGHT IN THOSE AREAS WITH EVENING POPS
ELSEWHERE. THE EVENING CAN CLEAN IT UP IF THIS DOESNT PAN OUT.

SUN/SUN NIGHT...LOOKS LIKE THE HIGHEST POPS WILL REMAIN ALONG THE
STATE LINE DURING THE DAY WITH ANOTHER SHOT OF DEEP LEVEL MOISTURE
ENTERING SOUTHEAST GA SUN NIGHT. WILL KEEP A CHANCE OF POPS IN THE
FORECAST FOR GA BOTH PERIODS. MORE DIURNAL CONVECTION OVER N FL
WITH A WEAK EAST COAST SEA BREEZE DUE TO THE LOW LEVEL SOUTHWESTERLY
FLOW AROUND THE RIDGE AXIS.

MON/MON NIGHT...DITTOS TO THE ABOVE DISCUSSION WITH LESS MOISTURE
AVAILABLE OVER SOUTHEAST GA OVERNIGHT.

EXTENDED...THOSE LOOKING AT THE EXTENDED MODELS NO DOUBT HAVE NOTED
THAT THE AVN MEX MODEL GUIDANCE INDICATES A SOLUTION WHICH BRINGS
CHANTAL INTO THE CENTRAL GULF OF MEXICO ON TUE-WED WITH THE DEEP
LEVEL MOISTURE SHEARED NORTHEAST OVER THE REGION. REALLY THESE
MOISTURE FIELDS LOOK MORE LIKE A WINTERTIME NORTHEASTER THAN A
TROPICAL CYCLONE WITH A DRY SLOT AND EVERYTHING...CALLING THEM INTO
QUESTION. MORE PLAUSIBLE SCENARIOS ARE THE NOGAPS & UKMET SOLUTIONS
WHICH TAKE IT WEST WITHOUT EVER EFFECTING THE FA (EVEN WITH ENHANCED
MOISTURE). SO...GIVEN THE NOON MEDIUM RANGE CONFERENCE CALL AND THE
CURRENT UNCERTAINTIES HIGHLIGHTED IN THE NHC DISCUSSION...WILL GO
WITH THE IDEA THAT THE SYSTEM CONTINUES MOVING WEST-NORTHWEST...WELL
AWAY...FROM THE REGION. WITH THAT IN MIND WILL CONTINUE WITH A
DIURNAL CONVECTIVE CYCLE ACROSS THE FA WITH THE RIDGE HOLDING SWAY.

MARINE...WE CONTINUE TO SEE A 3 FOOT SWELL WITH A 10 SECOND
PERIOD AT GRAYS REEF AND R2 TOWER. MODELS CONTINUE TO EXHIBIT A
NOCTURNAL SURGE OVERNIGHT AND I LIKE THE CURRENT HANDLING IN THE
MARINE FORECAST. OVERALL WILL KEEP WINDS AND SEAS BELOW SMALL CRAFT
EXERCISE CAUTION CRITERIA.

PRELIM

AMG 75/92/73/90 2525
SSI 78/91/77/87 2525
JAX 76/93/75/92 2525
GNV 74/91/74/90 2424 05

.JAX...
.GA...NONE.
.FL...NONE.

SANDRIK

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:06 PM EDTSevere Thunderstorm WarningJAXClay, Duval39 min
Aug 18, 7:58 PM EDTSevere Thunderstorm WarningJAXClay, Duval, Saint Johns47 min

Nearby

Tornado Warnings in Florida, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.